Because albuterol can have a stimulatory effect, some people abuse albuterol in order to lose weight or improve athletic performance. In some cases, people may abuse albuterol without really knowing it because their asthma symptoms are getting worse and they are using albuterol more often than recommended. The consequences of albuterol abuse can be extremely dangerous, potentially resulting in an irregular heartbeat, high blood pressure, and/or the potential for a heart attack or a stroke.
An Overview of Albuterol Abuse
Albuterol is a prescription medication used to treat breathing problems, especially in people with asthma or COPD. It is not a controlled substance and is not usually thought of as a drug that can be abused. However, albuterol may be abused for several reasons, including weight loss and improving athletic performance.
Why Is Albuterol Abused?
Albuterol can have a stimulatory effect, increasing the blood pressure and heart rate. It is possible that some people may abuse albuterol for its stimulant properties, although most people simply feel "jittery" from albuterol overuse. Because stimulants can cause weight loss, some people may overuse albuterol in an attempt to lose weight. Recently, there is more interest in using albuterol to increase athletic performance. Albuterol is not approved for any of these uses.
Possible Consequences of Abusing Albuterol
Overusing albuterol (for any use) can result in dangerous side effects. Albuterol can cause a very fast heart rate (tachycardia), high blood pressure (hypertension), and irregular heart rhythms (arrhythmias). These side effects can increase your risk of a heart attack, stroke, or other dangerous problems. Albuterol can be dangerous in people with an overactive thyroid (hyperthyroid), epilepsy, or diabetes. It is essential that albuterol be used only under the supervision of a healthcare provider.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click